Message: [note: I wrote this a few days ago and havent checked it since, so might give a bit more of a update soon]
Having given lots of information on ALL and my treatment, Im aware that I havent really written much about how its actually going, or how Im reacting to it. So heres a list of the main effects Ive encountered
This is definitely the most noticeable thing: Im a lot more weary than I was and dont have much energy. The first couple of weeks this wasnt so much the case though I was sometimes quite tired by evening, part of that I think was down to not quite getting as much sleep as Id have preferred, and generally during the day I didnt feel my energy levels were much down on normal. This past week, however, Ive felt pretty tired most of the time, meaning Ive been happy to just lie on my bed with my eyes shut, rather than picking up a book or putting on a DVD, for example. The weariness comes from the chemo and steroids knocking out so much in my blood, and it is no surprise that its been cumulative as Ive had more treatment: I will probably be even more tired by the end of this phase. In terms of sleep, Ive generally been sleeping very well at night (though my brain wouldnt shut up and let me drop off last night), but am unable to sleep during the day because of the steroids, but the weariness isnt so much a sleepiness as a lack of energy. Apologies if my conversation sometimes lacks!
Sore and icky mouth
My mouth is a bit sore; I think this is because it hasnt so much ability to keep itself clean and tidy. I use a mouthwash four times a day, which not only helps, but is necessary to ensure my mouth doesnt become a bug haven. Bugs, of course, are currently pretty high on my dangerous enemies list (though, interestingly, a few days ago the doctors told me I was only just neutropenic Id been expecting to be very neutropenic by now). Everything tastes a bit ickier than usual, too, and thats not just because the hospital food is icky anyway. Eating isnt really much of a joy, therefore: I was hoping the change to my taste buds would mean I wouldnt even notice how bad the hospital food was, but sadly it just makes it worse. Ho-hum!
Ive mentioned this before, but guess I should be systematic. Its the pins and needles at the end of my fingers and thumbs, and hasnt spread, though hasnt decreased either. Changing one chemotherapy from vincristine to vinblastine hopefully means itll not get any worse and eventually go away, but its not too annoying anyway. Just means my digits are tingly, which feels a bit funny, particular when typing etc. Its only if it affects my ability to move/use my hands/fingers that they start to worry, and thats definitely not the case.
They didnt mention this side-effect.
Generally, day-to-day pain is minimal: Im not really in physical discomfort at all. The asparaginase jab hurts when it goes in (I think because fluid is injected where its not really expected, and chemotherapy is pretty hardcore stuff) and for a bit of time afterwards, but then its over with and my buttocks soon recover. The other chemotherapy makes me feel perhaps a little woozy a few hours after its gone in, and has been known to give me a bit of a headache, but again thats minimal. If we want to talk in relative terms, compared to the pain I was in a couple of days before coming into hospital, I feel great! Compared to a general feeling of wellbeing, maybe not so great, but all in all it really could be a lot worse.
I have a bit of a headache sometimes, and feel a bit woozy sometimes, and occasionally Im a bit sore in the chest area where my beautiful blue tube is probably confusing my insides. My hands are pretty permanenently dried out, despite my best New Man efforts to smear them in Nivea at every opportunity. Oh, and a not-so-mild unpleasantness: hospital potatoes. Aaaaagggghhh! I look forward to hospital potatoes even less than I look forward to my asparaginase injections. Ive not felt nauseous at all from the chemo, but the sight, smell or thought of hospital potatoes almost makes me throw up on the spot. Gah.
So there we go: thats pretty much how Im getting on up against the chemo and the steroids. There are plenty of side-effects (some really nasty and even life-threatening) that Ive been lucky enough to avoid, partly due to the wonders of drugs. I have anti-nausea drugs, drugs to make sure my gut is working, painkillers, anti-pneumonia drugs, drugs to make sure my kidneys are working, and so many more that I cant remember at the moment. Clever stuff, though interesting to think of the chain. I have leukaemia -> I get chemo and steroids to knock it out -> they also knock out good stuff -> I have drugs to keep the good stuff working -> the drugs probably have their own little side-effects -> where does it end? Im in awe of Medicine.
Medically speaking, the doctors have always expressed approval at how Im doing: they even used the words sailing through, which are nice words, though I never fail to tag on the caveat so far before accepting them. Theres plenty that could have gone wrong by now and hasnt, so thats very pleasing, and theyre happy that the chemo and steroids are doing just what they should. I think, though, that we just wont know how successful the treatment is until its all done: this is the carpet bombing stage and we wont be able to see until the smokes cleared whether there are any buildings still standing.